The outlook for many types of cancer has improved in recent years, largely due to improvements in treatment.

Chemotherapy is a therapy commonly used to treat cancer. Chemicals in these drugs keep cancer cells from replicating, but they can also cause side effects.

Hand-foot syndrome is one of the most common chemotherapy side effects that affects the skin. While it isn’t considered life threatening, it can cause swelling, numbness, and pain that seriously impacts your quality of life.

Keep reading to learn why hand-foot syndrome sometimes develops after chemotherapy treatment and what you can do to manage it.

Hand-foot syndrome also goes by the medical names palmar-plantar erythrodysesthesia, Burgdorf’s syndrome, and acral erythema.

It’s characterized by redness, pain, and swelling in your palms and the soles of your feet. It’s a side effect of some chemotherapy drugs and targeted therapies.

Hand-foot syndrome can begin anywhere from 24 hours to 10 months after starting treatment.

Symptoms tend to start in your palms before affecting your feet. People with darker skin may develop patches of hyperpigmented skin instead of redness.

Other potential symptoms that may affect your hands and feet include:

In rare cases, people with hand-foot syndrome develop symptoms in other areas of the body, such as their knees or elbows.

More severe hand-foot symptoms include:

  • slow wound healing
  • nails lifting from their beds
  • trouble walking or using your hands
  • severe pain
  • sores
  • cracking or flaking skin

Some people with hand-foot syndrome can lose their fingerprints or the quality of their fingerprints, which can cause problems with personal identification.

Chemotherapy drugs contain chemicals that kill cancer cells. These chemicals can also damage healthy cells in your body, especially those that replicate quickly such as skin cells, blood cells, and cells inside your hair follicles. Damage to these cells can lead to side effects.

The exact way that hand-foot syndrome develops isn’t well understood, but it occurs when the chemicals from the drugs leak into the tissues of your hands and feet from small blood vessels. It’s thought that different classes of chemotherapy drugs may cause tissue damage in slightly different ways.

Your soles and palms contain beds of small blood vessels called capillaries. When chemotherapy drugs leak out of these blood vessels, they can damage the surrounding cells. Skin cells in your palms and soles tend to divide more quickly than other parts of your skin, which makes them particularly prone to damage from chemotherapy drugs.

Your feet also have a high concentration of eccrine sweat glands. Some chemotherapy drugs may accumulate in these glands.

For the chemotherapy drug capecitabine, some scientists think that high concentrations of the enzymes that break the drug down in your feet may cause high concentrations of toxic substances to build up in these parts of your body.

Hand-foot syndrome is one of the most common dermatological chemotherapy side effects, along with hair loss and mouth sores. Studies report that 5 to 62 percent of patients treated with sorafenib or sunitinib develop hand-foot syndrome, with severe symptoms occurring in about 6 to 8 percent of people.

Some chemotherapy drugs are more likely to cause hand-foot syndrome than others. The most common drugs to cause hand-foot syndrome are:

  • 5-fluorouracil (Adrucil)
  • capecitabine (Xeloda)
  • doxorubicin (Adriamycin, Doxil)
  • ixabepilone (Ixempra)

The occurrence of hand-foot syndrome tends to be dose-related, meaning it becomes more likely at higher chemotherapy doses. There are other personal factors that may put you at higher risk of developing hand-foot syndrome, including:

Hand-foot syndrome isn’t a life threatening condition, but it can be very painful and seriously impact your quality of life.

Typically, symptoms go away once your chemotherapy treatment is finished. However, symptoms may continue for a short time after treatment as your body heals itself.

If you have sores or open wounds, it’s possible to develop an infection. You should contact your doctor if you experience:

  • a fever over 100.4°F (38°C)
  • chills
  • worsening symptoms, such as pain or redness
  • skin that feels hot or warm to the touch
  • yellow or green drainage
  • bleeding
  • a bad smell coming from your soles or palms
  • any new symptoms else you find concerning

Hand-foot syndrome is characterized by redness, pain, and swelling on your palms and soles of your feet due to chemotherapy medication or other cancer drugs.

Hand-foot syndrome can cause severe discomfort for some people, but it’s not considered a life threatening condition.

If you’re experiencing hand-foot syndrome or any other complications after chemotherapy, it’s a good idea to talk with your doctor about how to best manage your symptoms. A number of home remedies may provide some relief.

In some cases, your doctor may also recommend reducing your chemotherapy dosage.